Alert archive / Texas / Rip Current Statements in 2026

Rip Current Statement 3, NWS Brownsville, TX

January 14, 2026Cameron County, Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this rip current statement at Jan 14, 2026, 11:38 AM CST for Cameron County, Kenedy County, Willacy County, Texas. It took effect at Jan 14, 2026, 6:00 PM CST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2026, 11:38 AM CST (17:38 UTC)
In effect from
Jan 14, 2026, 6:00 PM CST
Expired
Jan 15, 2026, 6:00 PM CST
In force
24 hr
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 69 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 5.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2026-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2026-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WHUS44 KBRO 141738
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
1138 AM CST Wed Jan 14 2026

TXZ451-454-455-150600-
/O.NEW.KBRO.SU.Y.0002.260115T0900Z-260115T1800Z/
/O.NEW.KBRO.RP.S.0003.260115T0000Z-260116T0000Z/
Kenedy Island-Willacy Island-Cameron Island-
1138 AM CST Wed Jan 14 2026

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 PM CST THIS EVENING
THROUGH THURSDAY AFTERNOON...
...HIGH SURF ADVISORY IN EFFECT FROM 3 AM TO NOON CST THURSDAY...

* WHAT...For the High Rip Current Risk, dangerous rip currents
  expected. For the High Surf Advisory, large breaking waves of 6
  to 8 feet expected in the surf zone.

* WHERE...Kenedy Island, Willacy Island and Cameron Island 
  Counties.

* WHEN...For the High Rip Current Risk, from 6 PM CST this 
  evening through Thursday afternoon. For the High Surf 
  Advisory, from 3 AM to noon CST Thursday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
4 follow-up statements
037 
WHUS44 KBRO 150410 AAA
CFWBRO

Coastal Hazard Message...UPDATED
National Weather Service Brownsville TX
1010 PM CST Wed Jan 14 2026

TXZ451-454-455-151800-
/O.CON.KBRO.SU.Y.0002.260115T0900Z-260115T1800Z/
/O.CON.KBRO.RP.S.0003.000000T0000Z-260116T0000Z/
Kenedy Island-Willacy Island-Cameron Island-
1010 PM CST Wed Jan 14 2026

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THURSDAY
AFTERNOON...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST
THURSDAY...

* WHAT...For the High Rip Current Risk, dangerous rip currents. 
  For the High Surf Advisory, large breaking waves of 4 to 6 
  feet expected in the surf zone.

* WHERE...Kenedy Island, Willacy Island and Cameron Island 
  Counties.

* WHEN...For the High Rip Current Risk, through Thursday 
  afternoon. For the High Surf Advisory, from 3 AM to noon CST 
  Thursday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
577 
WHUS44 KBRO 151032
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
432 AM CST Thu Jan 15 2026

TXZ451-454-455-151800-
/O.CON.KBRO.SU.Y.0002.000000T0000Z-260115T1800Z/
/O.CON.KBRO.RP.S.0003.000000T0000Z-260116T0000Z/
Kenedy Island-Willacy Island-Cameron Island-
432 AM CST Thu Jan 15 2026

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...For the High Surf Advisory, large breaking waves of 4 
  to 7 feet in the surf zone. For the High Rip Current Risk, 
  dangerous rip currents.

* WHERE...Kenedy Island, Willacy Island and Cameron Island 
  Counties.

* WHEN...For the High Surf Advisory, until noon CST today. For 
  the High Rip Current Risk, through this afternoon.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
643 
WHUS44 KBRO 151801
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
1201 PM CST Thu Jan 15 2026

TXZ451-454-455-160000-
/O.EXP.KBRO.SU.Y.0002.000000T0000Z-260115T1800Z/
/O.CON.KBRO.RP.S.0003.000000T0000Z-260116T0000Z/
Kenedy Island-Willacy Island-Cameron Island-
1201 PM CST Thu Jan 15 2026

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...HIGH SURF ADVISORY HAS EXPIRED...

* WHAT...Dangerous rip currents.

* WHERE...Kenedy Island, Willacy Island and Cameron Island 
  Counties.

* WHEN...Through this afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
605 
WHUS44 KBRO 152359
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
559 PM CST Thu Jan 15 2026

TXZ451-454-455-160100-
/O.EXP.KBRO.RP.S.0003.000000T0000Z-260116T0000Z/
Kenedy Island-Willacy Island-Cameron Island-
559 PM CST Thu Jan 15 2026

...HIGH RIP CURRENT RISK WILL EXPIRE AT 6 PM CST THIS EVENING...

Conditions along the Lower Texas Coast have improved. A moderate 
risk of rip currents will continue tonight.

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this rip current statement went out at Jan 14, 5:23 AM CST, 6 hours 15 minutes earlier. Its key messages:

  • Updated at 521 AM CST Wed Jan 14 2026 * Fire Danger Statement (RFD) for an elevated risk for fire weather is out for all of Deep South Texas with the exception of the barrier island from 6 AM to 6 PM CST Wednesday. * Mainly dry and tranquil weather pattern with seasonable temperatures are expected to persist through next Wednesday. * A cool front is expected to sweep through the region Wednesday night into Thursday and could bring adverse to hazardous marine conditions. * Another cool front is possible Friday night into Saturday. * Next best chance for rain will be early next week; 20-30% PoPs in the Monday-Tuesday night timeframe.
Area forecast discussion, Jan 14, 5:23 AM CST, 6 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
523 AM CST Wed Jan 14 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 521 AM CST Wed Jan 14 2026

* Fire Danger Statement (RFD) for an elevated risk for fire weather
  is out for all of Deep South Texas with the exception of the
  barrier island from 6 AM to 6 PM CST Wednesday.

* Mainly dry and tranquil weather pattern with seasonable
  temperatures are expected to persist through next Wednesday.

* A cool front is expected to sweep through the region Wednesday
  night into Thursday and could bring adverse to hazardous marine
  conditions.

* Another cool front is possible Friday night into Saturday.

* Next best chance for rain will be early next week; 20-30% PoPs
  in the Monday-Tuesday night timeframe.

&&

.DISCUSSION...
Issued at 1101 PM CST Tue Jan 13 2026

A mainly dry and tranquil weather pattern is expected across Deep
South Texas through the forecast period or through next Wednesday.
At least one cool front remains on track to sweep through the
region. The first will arrive Wednesday night into Thursday and a
potential second will arrive Friday night into Saturday.

Forecast models and ensembles continue to depict a major large-scale
weather pattern change taking place through the rest of this week.
The 500 mb pattern is expected to become highly amplified and will
feature a dipole type pattern (warm/hot West U.S. vs. a cool/cold
East U.S. alignment) with anomalously strong ridging over the
eastern Pacific Ocean into western Canada/U.S. and anomalously
strong troughing downstream over central and eastern U.S. This
pattern coincides with a negative Eastern Pacific Oscillation/-EPO,
a positive Pacific North America Oscillation/+PNA, and a negative
Arctic Oscillation/-AO as models suggest. Given the upper level
setup, at least one cool/cold front is expected to sweep through the
region mid week this week and maybe again late this week.

Ahead of this cool front and still under a northwest flow regime at
the sfc and aloft, Wednesday will be one of the warmer days of the
forecast period thanks to a bit more sunlight or incoming solar
radiation compared to prior days. High temps are progged to top out
in the upper 70s to near 80F degrees across Deep South Texas. The
main concern for Wednesday (tomorrow) will be the risk/threat for
elevated fire weather potential. Have decided to issue a Fire Danger
Statement (RFD) for all of Deep South Texas outside of the barrier
island from 6 AM to 6 PM CST Wednesday (see FIRE WEATHER SECTION for
more details). The aforementioned cool front is expected to pass
through the region Wednesday night into Thursday. This will result
in slightly cooler temperatures on Thursday with highs returning to
near seasonable levels (upper 60s to lower 70s).

High temperatures rebound on Friday as a return flow develops out of
the south. High temperatures are expected to top out in the mid 70s
to near 80F degrees along the RGV. There's remains some uncertainty
on the magnitude and whether or not a second cool/cold front makes
its way down to the valley later this week. The NBM (typical warmer
bias) still has temperatures on the warmer side. As we get closer in
time, the temperatures over the weekend into early next week may
need to be adjusted to address the warmer bias in the forecast.
We'll continue to monitor trends in the days ahead. Overnight low
temperatures through much of the forecast period will be in the 40s
and 50s.

A weak short wave trough and/or low pressure system nearby may yield
a renewed threat for showers and thunder in the Monday-Tuesday night
timeframe. Currently, we have low grade (20-30%) PoPs during this
timeframe to reflect this possibility.

&&

.AVIATION...
(12Z TAFS)
Issued at 521 AM CST Wed Jan 14 2026

VFR conditions are expected to prevail through the TAF period with
northwesterly winds gradually turning northeasterly this evening
behind a cold front and occasionally gusting to 20 kts.

&&

.MARINE...
Issued at 1101 PM CST Tue Jan 13 2026

Favorable marine conditions initially on Wednesday will quickly
deteriorate Wednesday evening/night in response to a cool front that
will bring blustery northerly winds and resultant increased wave
heights. A Small Craft Advisory has been issued for the Laguna Madre
and the Gulf Waters Wednesday evening through Thursday as a result.
Marine conditions begin to improve Thursday evening with favorable
marine conditions (low to moderate winds and seas) returning Friday
and persisting into the weekend. Marine conditions could become
adverse once again sometime over the weekend or into the early parts
of next week if a second cold frontal passage is realized.

&&

.FIRE WEATHER...
Issued at 1101 PM CST Tue Jan 13 2026

Elevated fire weather concerns across Deep South Texas increase on
Wednesday. Latest forecast is suggesting minimum relative humidity
(RH) values to drop to between 20-35% across much of the region on
Wednesday. 20ft winds are expected to range between 7-15 kts with
peak gusts between 15-25 kts.

Texas A&M Forest Service has most of Deep South Texas under a
"Moderate Fire Danger Risk" for Wednesday with an area of "High Fire
Danger Risk" over most of Brooks, Kenedy, and Cameron Counties and
eastern Willacy County. Furthermore, Energy Release Component (ERC)
values are generally ~70th percentile.

Finally, it has been incredibly dry across the region. The latest
drought status from the U.S. Drought Monitor has a line from just
west of McAllen (western half of Hidalgo) to Sarita (Inland Kenedy
County) and points west under a D2 (Severe Drought) to D3 (Extreme
Drought). Meanwhile, much of the Lower Valley is under a D0
(Abnormally Dry) to D1 (Moderate Drought) status.

Bottomline, given the dry antecedent conditions coupled with the dry
airmass expected on Wednesday, increasing mixing heights into an
even drier column above the sfc, and at times breezy conditions,
have decided to issue a Fire Danger Statement (RFD) for an elevated
fire danger threat for all of Deep South Texas with the exception
of the barrier island on Wednesday from 6 AM CST to 6 PM CST.
Remember to review fire weather safety tips and practice fire
weather safety measures.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             78  51  68  48 /   0   0   0   0
HARLINGEN               78  45  69  44 /   0   0   0   0
MCALLEN                 80  49  71  47 /   0   0   0   0
RIO GRANDE CITY         78  44  70  43 /   0   0   0   0
SOUTH PADRE ISLAND      73  58  65  56 /   0   0   0   0
BAYVIEW/PORT ISABEL     77  52  67  49 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from 6 PM this evening to 6 PM CST Thursday
     for GMZ130-132-135-150-155-170-175.

&&

SHORT TERM...23-Evbuoma
LONG TERM....23-Evbuoma
AVIATION...56-Hallman

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 11:38 AM CSTHigh Surf AdvisoryBROCameron, Kenedy, Willacy24 hr

Nearby

Rip Current Statements in Texas, 2026Every rip current statement in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.